Alert archive / Michigan / Beach Hazards Statements in 2023

Beach Hazards Statement 2, NWS Marquette, MI

June 10, 2023Marquette County, Michigan

NWS Marquette, MI issued this beach hazards statement at Jun 10, 2023, 4:05 AM EDT for Marquette County, Michigan. It took effect at Jun 10, 2023, 2:00 PM EDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Jun 10, 2023, 4:05 AM EDT (08:05 UTC)
In effect from
Jun 10, 2023, 2:00 PM EDT
Expired
Jun 10, 2023, 10:00 PM EDT
In force
8 hr
Issued by
NWS Marquette, MI

County Marquette County, MI

The radar

The Marquette radar (KMQT), 15 km from the middle of the area, began a volume at 08:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 8.1 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2023-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2023-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3049 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

671 
WHUS43 KMQT 100805
CFWMQT

Coastal Hazard Message
National Weather Service Marquette MI
405 AM EDT Sat Jun 10 2023

MIZ005-110200-
/O.NEW.KMQT.BH.S.0002.230610T1800Z-230611T0200Z/
Marquette-
405 AM EDT Sat Jun 10 2023

...BEACH HAZARDS STATEMENT IN EFFECT FROM 2 PM EDT THIS AFTERNOON
THROUGH THIS EVENING...

* WHAT...Dangerous swimming conditions are expected due to high 
  wave action and strong rip currents.

* WHERE...Marquette County.

* WHEN...From 2 PM EDT this afternoon through this evening.

* IMPACTS...High wave action and dangerous currents will lead to 
  life threatening swimming conditions. Waves in rapid 
  succession can tire swimmers quickly.

* ADDITIONAL DETAILS...Current related fatalities and rescues in 
  the past have occurred due to similar wave conditions at 
  locations listed below:

For Marquette County: Middle Bay north of Presque Isle and at
Little Presque Isle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$

07

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this beach hazards statement went out at Jun 10, 3:06 AM EDT, 59 minutes earlier.

Area forecast discussion, Jun 10, 3:06 AM EDT, 59 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
306 AM EDT Sat Jun 10 2023

.SHORT TERM...(Through today)
Issued at 306 AM EDT SAT JUN 10 2023

Upper air pattern consists of a 500 mb closed low over New England
embedded in a trough on the east coast, a trough and closed low on
the west coast and a ridge over the Rockies and a shortwave over
Ontario and Manitoba. This shortwave drops south into the area
today. A fairly dry cold front will move through the area and
adjusted pops down a bit for its passage today as moisture is
limited. Overall, adjusted temperatures down a bit with a bit more
clouds, less pops. These are the only big changes made to the going
forecast.

.LONG TERM...(Saturday night through Friday)
Issued at 331 PM EDT FRI JUN 9 2023

A shortwave trough dropping south around a ridge over the Canadian
Prairies will be the focus of the weather the next few days. By
Saturday morning, the associated cold front will be well into the
UP, bringing mostly light precipitation to the UP. With PWATs of
around an inch, any particularly strong updraft could bring some
brief downpours, however, 12Z HREF mean MUCAPE values are only 100-
250 J/kg. The best chance for heavier rain will be the vicinity of
Menominee, as RAP soundings show upwards of 40 kt of sfc-8km
shear, though recent NAM Nest runs have more modest QPF relative
to later runs yesterday. Overall, QPF should be limited to a tenth
of an inch or less for much of the UP, but every drop of rain
helps when the Marquette Area (much like most of the UP) still has
not had a trace of rain since May 24th and no more than half of a
tenth of an inch of rain since May 20th.

After the passage of the cold front by Saturday evening, a brief
quiet spell is in store for the UP before rain returns from the
east. As the aforementioned trough descends over the Upper Great
Lakes, it slows significantly Monday and Tuesday. 500mb height
anomalies over the Lower Peninsula by 06Z Tuesday could reach -24
dam and if the 12Z GEFS mean 500mb height of 5520 m verifies over
Detroit, it would be very nearly the record lowest 500mb value for
mid-June. This will support an approximately 1000 mb low thats
expected to linger in the Great Lakes Basin, though there is some
ensemble disagreement on how far east or west the low sets up, which
will have a large impact on precipitation. There's also concern
about dry slotting that may hamper precipitation further, but at
these forecast ranges, it's difficult to pin down where the dry slot
may occur. Deterministic guidance for QPF has finally fallen in line
with ensemble solutions, for example, the 06Z GEFS 75th percentile
for total QPF at KERY by Wednesday is just shy of 1.5 inches while
the GFS is at about 1.25 inches, with a couple ensemble members now
showing multiple inches of QPF possible. Even if the high QPF
solutions verify, rain rates should be fairly tame as instability
will be quite limited, so expecting a longer-duration light rain for
much of the central and east UP. The west may briefly see some
precip Monday but it's possible that the west remains dry,
especially if the low sets up on the eastern end of ensemble
guidance. This will help the fire weather concerns as the east has
been more dry in the last month than the west, which experienced
some scattered storms last week.

As Tuesday turns to Wednesday, the once-desultory low and parent
trough exit to the east, though the ECMWF takes the trough more
northeasterly. Ridging looks to move over the UP following the
trough's departure, which should allow for quieter weather, and
although it's too soon to completely write off fire weather
concerns, guidance shows a more moist airmass over the UP than what
has resided over the UP of late. A clipper low will form upstream,
but considerable ensemble uncertainty exists regarding the path and
intensity of the low once it reaches the Upper Midwest early Friday.
Cluster analysis shows the end of the forecast period potentially
entering into a more zonal pattern aloft, which would mean mid to
late June could be a more active weather pattern than early June.
&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1216 AM EDT SAT JUN 10 2023

Mid and upper level clouds continue to spread into the UP ahead of
an approaching cold front that is expected to drop through from
midnight onwards. Ceilings should lower to MVFR, and potentially IFR
at IWD and CMX, by early Saturday morning. MVFR ceilings may hold
off until late morning at SAW. Some shower activity is possible
through the morning, and perhaps a rumble of thunder as well, but
confidence is too low for inclusion in the TAF. Lingering low clouds
are expected to scatter out from west to east Saturday allowing VFR
cigs to return by the afternoon at IWD and CMX and by the early
evening at SAW. Winds turn northerly behind the front late tonight
into early Saturday. These north winds should increase to around 15-
20 knots at all terminals Saturday morning as surface heating
results in more efficient mixing.
&&

.MARINE...(For the 4 PM Lake Superior forecast issuance)
Issued at 331 PM EDT FRI JUN 9 2023

Today, winds across Lake Superior are below 20 kt. A cold front
advancing over the lake tonight from the northwest will lead to
northerly to northeasterly gusts of 20 to 25 kt tonight through
Saturday evening over the central and western portions of the lake.
As a closed low stalls over the Lake Huron vicinity, northerly to
northwesterly wind gusts of 20 to 25 knots are possible Monday, with
those winds possible Sunday night and Tuesday if the low is stronger
than anticipated or further west than expected. As the low departs
the Great Lakes Wednesday, winds fall below 20 kt and remain that
way through the forecast period.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
None.
Lake Michigan...
None.
&&

SHORT TERM...07
LONG TERM...GS
AVIATION...LC
MARINE...GS
Hazardous weather outlook, Jun 9, 3:43 PM EDT, 12 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
343 PM EDT Fri Jun 9 2023

MIZ001>007-009>014-084-085-101945-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
343 PM EDT Fri Jun 9 2023 /243 PM CDT Fri Jun 9 2023/

This Hazardous Weather Outlook is for portions of central Upper
Michigan and western Upper Michigan.

.DAY ONE...Tonight

There is a slight chance of thunderstorms for late tonight across
western Upper Michigan.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a slight chance of thunderstorms on Saturday across
southern and eastern Upper Michigan.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LSZ162-240>251-263>267-101945-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
343 PM EDT Fri Jun 9 2023 /243 PM CDT Fri Jun 9 2023/

This Hazardous Weather Outlook is for portions of Central Lake
Superior...Eastern Lake Superior and Western Lake Superior.

.DAY ONE...Tonight

There is a slight chance of thunderstorms tonight, mainly west
half.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-101945-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
343 PM EDT Fri Jun 9 2023

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a slight chance of thunderstorms Saturday into Saturday
night.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

EK

The office that day

Everything else NWS Marquette, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 9:07 PM EDTSmall Craft AdvisoryMQT37 hr

Nearby

Beach Hazards Statements in Michigan, 2023Every beach hazards statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.